NEW DELHI: A wrong choice of bodybuilding supplements can land you in hospital. Ajay Kumar, a Mathura resident, can tell you how and why.
This 23-year-old bodybuilding enthusiast took to them two years ago on his gym instructor’s advice. Kumar wanted bulging muscles. Today, he’s in hospital with severe knee damage. Doctors say only a surgery will help him walk easily again.
“Kumar has dead patches in the knee joints - a condition called spontaneous osteonecrosis of the Knee (SONK). It’s caused by the constriction of vessels supplying blood to the joints through overuse of steroid-based supplements and pills,” Dr Anant Tiwari, senior consultant, joint replacement centre at Sir Ganga Ram hospital, said. Bone damage caused by overuse of steroids or steroid-based supplements is common.
“Every month, we get at least 15 hip-joint damage cases caused by steroids, mostly from Punjab and Haryana. In some cases a joint replacement is needed, but most others cases are treated with stem-cell therapy, if damage isn’t severe,” Tiwari said.
In Kumar’s case, he said, he plans cartilage replacement involving a transfer of dead patches from the knee joint’s non-weight bearing area to the weight-bearing area. Doctors say SONK is one of the severe conditions steroid use can lead to.
But problems like hypertension, hair loss, toxicity of the liver and thickening of the heart muscles are equally common.
“If 100 patients take steroid supplements, 10-15 are likely to develop SONK over four to five years. Drinking and drugs act as precipitating factors in patients who have this condition,” a doctor said.
According to Dr P K Dave, former director of AIIMS, steroids or protein supplement containing them should be avoided. “Many pharmacists and gyms offer supplements claiming they’d help build muscles quickly. Weight-loss pills are also prescribed. Don’t go by these claims,” said Dave. Recently, an NRI student studying in UK died hours after he took a tablet containing the drug DNP – a banned substance. He had hoped to lose weight quickly.
“I would urge youngsters to stop taking steroids or protein supplements without medical advice. I’ve suffered and don’t want others to go through the same trauma,” Kumar said. He is slated to undergo cartilage replacement on Wednesday.
http://timesofindia.indiatimes.com/city/delhi/Steroids-carve-rippling-muscles-but-wreck-bodies-say-doctors/articleshow/18941750.cmsSocial tagging: anabolic steroids > bodybuilding > steroids